Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 75, NWS Kansas City, MO

May 24, 2020Adair County, Putnam County, Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2020, 2:52 PM CDT for Adair County, Putnam County, Sullivan County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 2:52 PM CDT (19:52 UTC)
Expired
May 24, 2020, 3:15 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Adair County, MO, Putnam County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 186 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS53 KEAX 241952
SVREAX
MOC001-171-211-242015-
/O.NEW.KEAX.SV.W.0075.200524T1952Z-200524T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
252 PM CDT Sun May 24 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Adair County in northeastern Missouri...
  Southeastern Putnam County in north central Missouri...
  Northeastern Sullivan County in north central Missouri...

* Until 315 PM CDT.

* At 251 PM CDT, a severe thunderstorm was located over Greencastle,
  or 13 miles east of Milan, moving northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Kirksville, Green City, Novinger, Greencastle and Green Castle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4003 9276 4004 9281 4017 9306 4045 9291
      4037 9269 4034 9268 4034 9261 4028 9244
TIME...MOT...LOC 1951Z 208DEG 29KT 4023 9288 

HAIL...1.50IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:41 PM CDT, 11 minutes earlier.

Area forecast discussion, May 24, 2:41 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
241 PM CDT Sun May 24 2020

.Discussion...
Issued at 240 PM CDT SUN MAY 24 2020

A strong and well defined MCV is moving north-northeastward across
eastern KS this afternoon. Warm and humid and conditions ahead of the
MCV have lead to CAPE values in excess of 3000 J/kg from
northwestern MO through central MO. The MCV itself is really
enhancing shear across northern/northwestern MO and northeastern KS
such that storms could become better organized with a better chance
for severe weather. The stronger shear could lead to some supercell
structures with large hail possible. Additionally, damaging winds
will be concern as well given very high downdraft CAPE values. While
those are the most likely hazards, a tornado can't be ruled with any
storm that interacts with a outflow boundary as well as if the MCV
leads to backed and/or increased surface winds. Across central to
northeastern Missouri, strong instability will continue to result in
strong to severe thunderstorms. An outflow boundary across
northeastern Missouri could locally enhance the tornado threat.

For the overnight hours, the convection from earlier in the day, and
being on the back side of the MCV should really limit new
thunderstorm activity. For Memorial Day, while it looks like there
will weaker instability, there may be more widespread shower and
thunderstorm activity. There is another embedded wave or MCV
forecast to move into the area with a weak boundary draped across
the area. Weaker instability should keep storm intensity down but
there could be a strong storm develop in the warmth of the
afternoon.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1219 PM CDT SUN MAY 24 2020

There is a fairly strong mesoscale convective vorticity maximum
moving north-northeastward in eastern KS and western MO this
afternoon. This feature will bring chances for showers and storms
to the terminals this afternoon. With weak shear over the area,
thunderstorms will be disorganized and isolated to scattered in
coverage. Given this, have just mentioned a VCTS group for the
afternoon. Have also trended drier in the evening and overnight
hours as eastern KS and western MO should be on the subsident side
of the MCV which should inhibit additional storms in that area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Monday morning for KSZ025-102.

MO...Flash Flood Watch through Monday morning for MOZ001>004-011-012.

&&

Update...CDB
Discussion...CDB
Aviation...CDB
Hazardous weather outlook, May 24, 5:01 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Sun May 24 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Sun May 24 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 The line of storms in eastern NE, may graze far northern MO this
morning, producing strong winds. Otherwise, main concern is scattered
storms developing early this afternoon through the evening. Some
storms may become severe with up to ping pong sized hail and damaging
winds up to 60 mph.

A line of storms is then expected to move into northeast KS and
northwest MO late tonight, producing moderate to heavy rain and
potentially strong winds. A flash flood watch is in effect for this
area given the multiple rounds of storms expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 On and off storm chances continue Monday through the end of the work
week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 24, 12:06 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1206 PM CDT Sun May 24 2020

MOZ006-007-016-241745-
Putnam MO-Mercer MO-Sullivan MO-
1206 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM...EASTERN MERCER
AND NORTHWESTERN SULLIVAN COUNTIES UNTIL 1245 PM CDT...

At 1205 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Mercer, or 18 miles south of Corydon, moving northeast
at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Unionville, Newtown, Lucerne, Powersville and South Lineville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4046 9297 4031 9345 4058 9354 4058 9303
TIME...MOT...LOC 1705Z 241DEG 27KT 4050 9339
Special weather statement, May 24, 1:33 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
133 PM CDT Sun May 24 2020

MOZ020-028-241915-
Platte MO-Buchanan MO-
133 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUCHANAN AND
NORTHEASTERN PLATTE COUNTIES UNTIL 215 PM CDT...

At 133 PM CDT, Doppler radar was tracking a strong thunderstorm over
Platte City, moving north at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Platte City, Weston, Dearborn, Camden Point, Ferrelview, Tracy,
Farley, De Kalb, Faucett, Beverly, Kansas City Intl Arpt, Hoover and
East Leavenworth.

This includes the following highways...
 Interstate 29 between mile markers 13 and 36.
 Interstate 435 between mile markers 28 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3961 9500 3961 9466 3930 9466 3929 9485
      3937 9489 3938 9488 3940 9490
TIME...MOT...LOC 1833Z 172DEG 23KT 3935 9477
Local storm report, May 24, 2:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             UNIONVILLE              40.48N 93.00W
05/24/2020  E1.00 INCH       PUTNAM             MO   PUBLIC

&&
Local storm report, May 24, 2:21 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
221 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             3 E PLATTE CITY         39.37N 94.73W
05/24/2020  E1.75 INCH       PLATTE             MO   PUBLIC

            6 INCH LIMBS DOWN WITH THE HAIL.

&&
Local storm report, May 24, 2:24 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
224 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     3 E PLATTE CITY         39.37N 94.73W
05/24/2020                   PLATTE             MO   PUBLIC

            ALSO HAD GOLF BALL SIZED HAIL.

&&
Local storm report, May 24, 2:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
243 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             GOWER                   39.61N 94.59W
05/24/2020  E2.75 INCH       CLINTON            MO   EMERGENCY MNGR

            REPORT RELAYED THROUGH EM.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:17 AM CDTRiver Flood WarningEAXBuchanan6 days
May 24, 3:33 AM CDTFlash Flood WatchEAXAndrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 23 more61 hr
May 24, 10:23 AM CDTRiver Flood WarningEAXPlatte5 days
May 24, 10:23 AM CDTRiver Flood WarningEAXPlatte6 days
May 24, 12:06 PM CDTSpecial Weather StatementEAXPutnam39 min
May 24, 12:40 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan50 min
May 24, 1:24 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan51 min
May 24, 1:33 PM CDTSpecial Weather StatementEAXPlatte42 min
May 24, 1:39 PM CDTSevere Thunderstorm WarningEAXPlatte36 min
May 24, 2:00 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, Platte45 min
May 24, 2:10 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler35 min
May 24, 2:30 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton, DeKalb45 min
May 24, 2:33 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan42 min
May 24, 2:41 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler49 min
May 24, 3:10 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan50 min
May 24, 3:13 PM CDTSpecial Weather StatementEAXDeKalb47 min
May 24, 3:19 PM CDTSpecial Weather StatementEAXAtchison, Holt41 min
May 24, 3:35 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, DeKalb, Gentry40 min
May 24, 4:07 PM CDTSpecial Weather StatementEAXLinn38 min
May 24, 4:12 PM CDTSpecial Weather StatementEAXDaviess48 min
May 24, 4:21 PM CDTSevere Thunderstorm WarningEAXLinn, Sullivan24 min
May 24, 4:40 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston20 min
May 24, 4:46 PM CDTSpecial Weather StatementEAXGrundy, Mercer44 min
May 24, 5:02 PM CDTSpecial Weather StatementEAXSullivan43 min
May 24, 5:04 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Sullivan26 min
May 24, 6:54 PM CDTSpecial Weather StatementEAXLinn, Macon51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.